Hail, Woodford
- When
- August 16, 7:16 AM CST to 7:17 AM CST
- Where
- Woodford County, 1.71 mi WNW of Metamora
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.790, -89.380
A vigorous upper-level disturbance in conjunction with an approaching cold front triggered periods of showers and thunderstorms across central Illinois on August 16th. A few storms produced marginally severe hail during the morning across north-central Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A vigorous upper-level disturbance in conjunction with an approaching cold front triggered periods of showers and thunderstorms across central Illinois on August 16th. A few storms produced marginally severe hail during the morning across north-central Illinois. As the atmosphere destabilized further, severe thunderstorms developed along the cold front during the afternoon...mainly impacting locations along and east of a Champaign-Urbana to Taylorville line. Wind gusts of 70 to 90 mph produced widespread damage across portions of Christian...Shelby...Moultrie...and Coles counties. The town of Windsor in Shelby County was hardest hit, with more than $3 Million in damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 16, 5:41 AM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 641 AM CDT THU AUG 16 2012 .DISCUSSION... ISSUED 330 AM CDT THU AUG 16 2012 SHORT TERM...TODAY THROUGH SUNDAY NIGHT SPC CONTINUES SLIGHT RISK OF SEVERE STORMS SE OF THE IL RIVER THIS AFTERNOON AND EARLY EVENING UNTIL SUNSET AND THEY HAVE BEEN CONSISTENT IN SHOWING THIS THE PAST FEW DAYS AS STRONG COLD FRONT OVER NW WI INTO CENTRAL IA/KS PLOWS SE THROUGH IL TODAY. MLCAPES PEAK FROM 1500-3000 J/KG THIS AFTERNOON AND HIGHEST IN SE IL WHERE GREATEST RISK OF SEVERE STORMS ARE LATER THIS AFTERNOON AND EARLY EVENING. SPC HAS 15% RISK OF DAMAGING WIND GUSTS AND LARGE HAIL IN THE SLIGHT RISK AREA WHILE TORNADO THREAT IS LESS THAN 2%. DEVELOPING MCS OVER CENTRAL/WESTERN IA (ANOTHER SMALLER MCS OVER CENTRAL WI) WILL TURN ESE TOWARD CENTRAL/NW IL THIS MORNING AND INCREASED POPS A BIT HIGHER IN THESE AREAS THIS MORNING. HIGHS TODAY TO RANGE FROM THE UPPER 70S NW OF THE IL RIVER TO THE LOWER 90S IN FAR SE IL NEAR LAWRENCEVILLE WHERE A FAIR AMOUNT OF SUNSHINE/HEATING IS EXPECTED THIS MORNING. COLD FRONT IS PROGRESSIVE IN CLEARING SOUTHEAST IL BY SUNSET (8 PM) AND REACHING THE OHIO RIVER OVERNIGHT. CONVECTION CHANCES TO DIMINISH FROM NW TO SE DURING TONIGHT WITH SHARP CLEARING ARRIVING NW HALF OVERNIGHT AND SE HALF FRI MORNING. 1025 MB HIGH PRESSURE OVER MT TO SETTLE INTO THE MIDWEST FRIDAY AND NEAR IL BY SUNSET FRI AND PROVIDE DRY AND MUCH COOLER WEATHER. HIGHS FRI RANGE FROM THE MID 70S NW OVER IL RIVER VALLEY AND NEAR 80F IN SE IL. MODELS HAVE BEEN CONSISTENT PAST SEVERAL DAYS SHOWING A STRONG UPPER LEVEL TROF DIGGING SOUTHWARD FROM HUDSON BAY CANADA INTO THE GREAT LAKES REGION AND OH/TN VALLEYS THIS WEEKEND AND PUTTING IL IN A NW UPPER LEVEL FLOW WITH BELOW NORMAL TEMPS THROUGH MONDAY AND GENERALLY DRY WEATHER. HIGHS IN THE MID TO UPPER 70S WITH LOWS IN THE UPPER 40S TO MID 50S AND MILDEST IN SE IL. LONG TERM...MONDAY THROUGH THURSDAY EXTENDED MODELS LIKE GFS AND ECMWF SIMILAR IN SHOWING STRONG UPPER LEVEL TROF TO GRADUALLY PULL AWAY FROM IL DURING THE MIDDLE OF NEXT WEEK WITH TEMPS MODIFYING BACK TO NORMAL AND GETTING BACK ABOVE NORMAL LATER NEXT WEEK AS UPPER LEVEL RIDGE NOSES TOWARD IL FROM THE SW STATES NEXT THU/FRI WITH HIGHS BACK INTO THE UPPER 80S AND LOWER 90S. GENERALLY DRY WEATHER EXPECTED MUCH OF NEXT WORK WEEK WHICH WILL LIKELY CONTINUE THE EXTREME DROUGHT ACROSS MUCH OF CENTRAL IL. KH && .AVIATION... ISSUED 641 AM CDT THU AUG 16 2012 LARGE AREA OF SHOWERS AND THUNDERSTORMS BEING FED BY LOW-LEVEL JET CONTINUES TO TRACK ACROSS EASTERN IOWA INTO NORTHWEST ILLINOIS EARLY THIS MORNING. WITH JET GRADUALLY VEERING TO THE W/SW...EXPECT CONVECTION TO CONTINUE EASTWARD ACROSS NORTH-CENTRAL ILLINOIS OVER THE NEXT 4 TO 6 HOURS. RADAR TIMING TOOLS SUGGEST SHOWERS/STORMS WILL IMPACT KPIA AND KBMI BETWEEN 13Z AND 17Z...WHILE MISSING THE REMAINING TERMINALS TO THE NORTH. HAVE INCLUDED A TEMPO GROUP FOR THUNDER AT THOSE SITES ACCORDINGLY. 12Z KILX UPPER AIR SOUNDING INDICATES A SHARP INCREASE IN WINDS OFF THE SURFACE...WITH 41KT OBSERVED JUST 1000FT ALOFT. THINK THIS MOMENTUM WILL MIX DOWN TO THE SURFACE THIS MORNING...RESULTING IN S/SW WINDS GUSTING TO AROUND 20KT. AS COLD FRONT/OUTFLOW BOUNDARY FROM MORNING STORMS TO THE NORTH SETTLES SOUTHWARD...WINDS WILL VEER TO THE NW THIS AFTERNOON. ADDITIONAL DEVELOPMENT WILL BE LIKELY ALONG THE EFFECTIVE BOUNDARY...PERHAPS ALONG THE I-72 CORRIDOR BETWEEN 17Z AND 22Z. AFTER THAT...ANY STORMS THAT RE-DEVELOP WILL DROP SOUTH OF THE KILX TAF SITES. AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST...SKIES WILL CLEAR FROM NORTH TO SOUTH ACROSS THE AREA TONIGHT AS WINDS REMAIN NORTHWESTERLY THROUGH 12Z. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 602 AM CDT THU AUG 16 2012 ILZ027>031-036>038-040>055-171100- CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON- MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-VERMILION-WOODFORD- 602 AM CDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN APPROACHING COLD FRONT WILL TRIGGER THUNDERSTORMS ACROSS THE AREA TODAY. SOME OF THE STORMS COULD BECOME SEVERE DURING THE AFTERNOON...PARTICULARLY EAST OF THE ILLINOIS RIVER. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL GREATER THAN QUARTER-SIZED WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...MAINLY BETWEEN NOON AND 6 PM. ILZ056-057-061>063-066>068-071>073-171100- CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER- LAWRENCE-RICHLAND-SHELBY- 602 AM CDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN APPROACHING COLD FRONT WILL TRIGGER THUNDERSTORMS ACROSS THE AREA TODAY. SOME OF THE STORMS COULD BECOME SEVERE DURING THE LATE AFTERNOON AND EVENING. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL GREATER THAN QUARTER-SIZED WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...MAINLY BETWEEN 6 PM AND MIDNIGHT. BARNES
The Lincoln radar (KILX), 71 km away, was scanning. The volume nearest the first event began at 13:17 UTC.
21 thunderstorm wind, 5 hail. Local standard time, as filed.
Several 5 to 6-inch diameter tree branches were blown down at the high school.
Two power poles were snapped along 4th Street in Pawnee.
A 3-foot diameter tree was uprooted.
Numerous 12 to 18-inch diameter trees were blown down. Power lines were knocked down as well.
A 2-foot diameter tree was blown down. Numerous tree branches were knocked down as well, many of which blocked roads.
Hundreds of trees were uprooted in the town of Windsor. Several trees and large branches damaged about 200 house roofs in town. The strong wind also blew shingles off of many houses. One house on the west side of town was pushed several inches off of its foundation. Power poles snapped, power lines were knocked down and a few flag poles were bent.
Several power poles and power lines were blown down. The siding was torn off a trailer.
Several trees were blown down about 1 mile east of Gays.
A gabled roof of a church was torn off. Numerous trees and tree branches were blown down across town.
Numerous trees and power poles were blown down across Mattoon. Electricity was knocked out to many residents for about 2 hours. Power lines were blown down and blocked Lake Mattoon Road.
Numerous trees were blown down and a few power poles were snapped along Route 16 west of Mattoon. Two people were injured when they were hit by falling tree branches as they were trying to take shelter from the storm. A semi and trailer were blown over on Route 16 2 miles west of Mattoon. Many corn fields sustained wind damage as well.
Several tree limbs were blown down across Charleston. A power pole was knocked down as well.
Numerous trees and power lines were blown down in Lerna.
Numerous trees and tree branches were blown down across Cumberland County. Large branches were knocked down onto 3 houses in Janesville. Power lines were blown down, resulting in a power outage in Greenup.
Several trees were blown down in various locations across Effingham County.
Numerous trees were blown down, including a 20-inch diameter tree that fell onto power lines. Power was knocked out throughout Martinsville.
A tree was blown down about 1 mile northwest of Oskaloosa near the Clay and Marion County line.
Numerous tree branches and power lines were blown down in Newton.
Several trees were blown down in Robinson.
A tree was blown down about 1 mile west of Louisville.
A tree was blown down in Flora, and another was knocked down about 1 mile northwest of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399557, 399579, 399560, 399562, 399576, 399569, 399561, 399565, 399592, 399567, 399571, 399594, 399570, 399573, 399596, 399599, 399603, 399606, 399575, 399574, 399624, 399628, 399629, 399578, 399612, 399616.